Medical Q&As

Adenitis

I have a 2-year-old daughter who has been treated with antibiotics for adenitis but I notice that she is hoarse since. Is this related? Should I be concerned? She has no other symptoms.

The term adenitis is the medical term for swollen glands in the neck. This is a sign that infection is present in some part of the upper respiratory tract, which includes the throat, nose, ears and sinuses. The neck glands swell up as part of the bodyís immune response to infection. Even though the glands may be painful adenitis is a sign that the body is defending itself against the infection. You say that the child is now hoarse. This may represent a fresh episode of infection that has settled in her voice box or larynx. This is very common and usually due to viral infection. Alternatively it may be that the original infection has not fully resolved and has extended further. I certainly donít think that the hoarseness is in any way related to the use of antibiotics. Steam can have a very soothing effect and can relieve hoarseness however you have to be very careful with a toddler because of the risk of scalding. It is reasonable to observe your childís progress for a few days before deciding if another visit to your GP is necessary.